Purchase this article with an account.
R. Nesher, G. S. Breuer, G. Nesher; Prevention of Visual Loss in Giant Cell Arteritis: Effect of Adding Low-Dose Aspirin to Corticosteroid Therapy. Invest. Ophthalmol. Vis. Sci. 2008;49(13):6005.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Two recent retrospective studies on giant cell arteritis (GCA) patients suggested that ongoing treatment with low-dose aspirin was associated with decreased rate of cranial ischemic complications (visual loss and stroke) at the time of presentation, prior to initiating corticosteroid (CS) therapy. Although CS therapy decreases the rate of visual loss (VL), some GCA patients develop VL during CS tapering or following discontinuation of treatment. The purpose of this study was to evaluate a possible additive effect of low-dose aspirin on prevention of VL in CS treated patients.
Charts of 202 consecutive GCA patients diagnosed in Jerusalem between 1980-2004 were reviewed for medical data. Patients followed up for less than one year (n=55) were excluded. The diagnosis was biopsy-proven in 118 of the patients. Other cases (biopsy-negative GCA, n=29) were included if they met the American College of Rheumatology criteria for GCA classification.
All patients were treated with prednisone. The median starting dose was 60mg/d. 19 patients presented with VL at the time of GCA diagnosis. 7 of these 19 patients developed anterior ischemic optic neuropathy in the second eye after CS therapy was started, and another patient developed central retinal artery occlusion. Altogether, 8 patients developed VL during follow-up. In 6 of these 8 patients VL occurred within 6 months of starting therapy. 6 of the 8 patients were still on CS therapy at the time of VL. During the period of follow-up 79 of the patients were treated with aspirin 100mg/d in addition to CS therapy. Only 1 of them (1.3%) developed VL, compared to 7 of 68 patients (10.3%) not treated with aspirin (p=0.04). Side-effects of aspirin were rare: only 1 patient developed upper gastrointestinal bleeding, while 2 patients treated with CS without aspirin developed this side effect.
CS therapy alone is not sufficient in preventing VL in GCA patients. Addition of low-dose aspirin may further prevent VL in these cases. Considering its relatively favorable safety profile, we suggest that addition of low-dose aspirin to CS therapy should be considered in GCA patients.
This PDF is available to Subscribers Only